Accessibility / Report Error

Symmetrical drug-related intertriginous and flexural exanthema induced by clarithromycin* * Work performed at the Department of Dermatology and Venereology, Centro Hospitalar de São João EPE - Porto, Portugal.

Dear Editor,

A 43-year-old man with no relevant personal background or chronic medication presented with a symmetrical and sharply demarcated erythema on the buttocks and both inner thighs, with a V-shaped pattern, also affecting the lower abdomen and cubital and axillary folds (Figure 1). The patient denied other symptoms or fever. Blood cell count and serum biochemistry analysis were normal. He had been started on clarithromycin for a respiratory infection 7 days before, and denied previous contact with clarithromycin or intake of other medications during the previous weeks. We suspected of cutaneous adverse reaction to clarithromycin, more precisely baboon syndrome, taking into account the pattern of distribution. We suspended the drug and prescribed topical corticosteroids and an antihistamine with significant improvement of the lesions. Two months after complete resolution, we performed patch tests with the Portuguese Contact Dermatitis Group Standard Series and clarithromycin (1%, 5%, and 10% petrolatum) with a positive result for the drug.

Figure 1
Clinical presentation. Symmetrical and sharply demarcated erythema on the buttocks and both inner thighs, with a V-shaped pattern, also affecting the lower abdomen and cubital and axillary folds

The term “Baboon Syndrome” (BS) was originally introduced to describe a skin eruption resembling the red gluteal area of baboons, noted in 3 patients previously sensitized to mercury, nickel, and ampicillin by topical contact and subsequent systemic exposure to the same substances.11 Andersen KE, Hjorth N, Menné T. The baboon syndrome: systemically-induced allergic contact dermatitis. Contact Dermatitis. 1984;10:97-100.

The acronym SDRIFE (Symmetrical Drug-Related Intertriginous and Flexural Exanthema) was proposed for systemically induced cases with the classical baboon distribution pattern and without previous cutaneous sensitization.22 Häusermann P, Harr T, Bircher AJ. Baboon syndrome resulting from systemic drugs: is there strife between SDRIFE and allergic contact dermatitis syndrome? Contact Dermatitis. 2004;51:297-310. In an attempt to better define the terms and classify the cases previously described in the literature, Miyahara et al. divided BS into classical BS (contact allergen-induced, excluding drugs), topical drug-induced BS (contact allergenic drug-induced related to systemic absorption due to topical exposure), systemic drug-induced BS (contact allergenic drug-induced related systemic exposure), and SDRIFE (exposure to a systemically administered drug, excluding contact allergens).33 Miyahara A, Kawashima H, Okubo Y, Hoshika A. A new proposal for a clinical-oriented subclassification of baboon syndrome and a review of baboon syndrome. Asian Pac J Allergy Immunol. 2011;29:150-60. In drug-induced cases, the most common agents are β-lactam antibiotics, especially amoxicillin.22 Häusermann P, Harr T, Bircher AJ. Baboon syndrome resulting from systemic drugs: is there strife between SDRIFE and allergic contact dermatitis syndrome? Contact Dermatitis. 2004;51:297-310.,33 Miyahara A, Kawashima H, Okubo Y, Hoshika A. A new proposal for a clinical-oriented subclassification of baboon syndrome and a review of baboon syndrome. Asian Pac J Allergy Immunol. 2011;29:150-60.

BS is characterized by diffuse erythema of the buttocks and anogenital area, usually demarcated by sharp well-defined borders, showing a bathing trunk distribution. Other areas like axillary folds, neck, face, and lips are occasionally involved. Most cases are not accompanied by systemic symptoms.33 Miyahara A, Kawashima H, Okubo Y, Hoshika A. A new proposal for a clinical-oriented subclassification of baboon syndrome and a review of baboon syndrome. Asian Pac J Allergy Immunol. 2011;29:150-60.

Although the precise mechanism for its development remains unknown, there is strong evidence for the role of a T-cell mediated delayed-type hypersensitivity reaction.44 Elmariah SB, Cheung W, Wang N, Kamino H, Pomeranz MK. Systemic drug-related intertriginous and flexural exanthema (SDRIFE). Dermatol Online J. 2009;15:3.

The diagnosis is generally based on patient history and clinical findings. Laboratory tests and skin biopsy are neither specific nor diagnostic. Although patch tests, lymphocyte transformation tests, and drug provocation tests (DPTs) can be used for diagnosis, DPTs remain the gold standard for determining the offending drug.55 Bulur I, Keseroglu HO, Saracoglu ZN, Gönül M. Symmetrical drug-related intertriginous and flexural exanthema (Baboon syndrome) associated with infliximab. J Dermatol Case Rep. 2015;9:12-4.

Cutaneous lesions resolve spontaneously after the offending drug is discontinued, so treatment is directed toward symptomatic relief. Topical or systemic glucocorticoids may hasten recovery.44 Elmariah SB, Cheung W, Wang N, Kamino H, Pomeranz MK. Systemic drug-related intertriginous and flexural exanthema (SDRIFE). Dermatol Online J. 2009;15:3.

We report here a case of clarithromycin-induced BS without a known prior sensitization (clarithromycin-induced SDRIFE). To the best of our knowledge, this is the first case of SDRIFE related to clarithromycin.

This entity should be considered in a patient with a symmetric intertriginous eruption involving multiple body folds in order to avoid a misdiagnosis. A detailed history and review of exposures is essential to guide the search for the etiologic agent.

  • *
    Work performed at the Department of Dermatology and Venereology, Centro Hospitalar de São João EPE - Porto, Portugal.
  • Financial support: None.

REFERENCES

  • 1
    Andersen KE, Hjorth N, Menné T. The baboon syndrome: systemically-induced allergic contact dermatitis. Contact Dermatitis. 1984;10:97-100.
  • 2
    Häusermann P, Harr T, Bircher AJ. Baboon syndrome resulting from systemic drugs: is there strife between SDRIFE and allergic contact dermatitis syndrome? Contact Dermatitis. 2004;51:297-310.
  • 3
    Miyahara A, Kawashima H, Okubo Y, Hoshika A. A new proposal for a clinical-oriented subclassification of baboon syndrome and a review of baboon syndrome. Asian Pac J Allergy Immunol. 2011;29:150-60.
  • 4
    Elmariah SB, Cheung W, Wang N, Kamino H, Pomeranz MK. Systemic drug-related intertriginous and flexural exanthema (SDRIFE). Dermatol Online J. 2009;15:3.
  • 5
    Bulur I, Keseroglu HO, Saracoglu ZN, Gönül M. Symmetrical drug-related intertriginous and flexural exanthema (Baboon syndrome) associated with infliximab. J Dermatol Case Rep. 2015;9:12-4.

Publication Dates

  • Publication in this collection
    Jul-Aug 2017

History

  • Received
    05 June 2016
  • Accepted
    18 Jan 2017
Sociedade Brasileira de Dermatologia Av. Rio Branco, 39 18. and., 20090-003 Rio de Janeiro RJ, Tel./Fax: +55 21 2253-6747 - Rio de Janeiro - RJ - Brazil
E-mail: revista@sbd.org.br